Arkansas, 2001

Hail in Arkansas, July 4, 2001

July 4, 2001 · NWS LZK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 4, 3:00 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 4, 3:00 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CDT WED JUL 4 2001

OUTFLOW BOUNDARY HAS PROGESSED INTO THE SOUTHERN PART OF THE CWA AND IT
LOOKS LIKE THE THUNDERSTORMS SPAWNED BY IT WILL BE OUT OF THE AREA BY
ISSUE TIME. SOME CLOUDS LEFT OVER FROM MORNING MCS IN THE NORTHEAST PART
OF THE CWA, BUT THESE SHOULD BE OUT OF THE AREA BY AROUND ISSUE
TIME. CANNOT RULE OUT SOME DEVELOPMENT LATER THIS AFTERNOON YET, BUT
LOOKS LIKE ANY DEVELOPMENT WILL BE ISOLATED, SO WILL NOT HAVE ANY
EVENING THUNDERSHOWERS IN THE FORECAST. ETA IS STRONGLY HINTING AT
ANOTHER MCS TONIGHT IN SOUTHEASTERN KANSAS AND SOUTHERN MISSOURI, WITH
SOME OF THIS REACHING NORTHERN ARKANSAS BY 12Z. AVN LOOKS A LITTLE
SLOWER WITH THE EFFECTS NOT REACHING NORTHERN ARKANSAS UNTIL AROUND
18Z. MODELS AGREE ON THE COLD FRONT REACHING NEAR THE ARKANSAS-MISSOURI
BORDER THURSDAY MORNING AND STALLING BEFORE MOVING NORTH AS A WARM FRONT
ON FRIDAY. WILL LEAVE A SLIGHT CHANCE OF THUNDERSTORMS TOWARD
MORNING IN THE NORTH IN CASE THE ETA VERIFIES, THEN GO WITH 40 PERCENT
POPS IN THE NORTH FOR THURSDAY. WOULD NOT BE SURPRISED TO SEE A SIMILAR
SCENARIO AS TODAY WITH AN OUTFLOW BOUNDARY MOVING SOUTH ACROSS THE
AREA AND SOME THUNDERSTORMS DEVELOPING ALONG IT. BETTER MOISTURE IS
INDICATED IN EASTERN PART OF THE CWA, AND UPPER RIDGE TO WEST MAY HELP
CAP ACTIVITY IN THE WEST. WILL GO WITH 30 PERCENT POPS IN THE EAST
FOR THURSDAY AND 20 PERCENT IN THE WEST. WILL CONTINUE A SLIGHT CHANCE
OF THUNDERSHOWERS INTO THURSDAY NIGHT IN THE EAST. UPPER RIDGE SHOULD
BUILD IN MORE ON FRIDAY. MOISTURE LOOKS DEEPER IN THE EAST AND WARMING
MID LEVEL TEMPS SHOULD SERVE TO CAP THE ATMOSPHERE, ESPECIALLY IN THE
WEST. WILL GO WITH A SLIGHT CHANCE OF AFTERNOON THUNDERSHOWERS IN THE
EAST FOR FRIDAY AND NO MENTION IN THE WEST. LOOKS LIKE THE AREA SHOULD
BE CAPPED SATURDAY THROUGH MONDAY, SO WILL LEAVE RAIN OUT OF THE
FORECAST FOR THAT PERIOD. MOS TEMPS LOOK A LITTLE HIGH BASED ON THE
TEMPS THAT HAVE OCCURRED IN RECENT DAYS. PROBABLY WILL SEE TEMPS SLOWLY
MOVE UP NEXT FEW DAYS.

.LIT...NONE

In the hours before

Special weather statement, Jul 4, 11:50 AM CST, 4 hours 25 minutes before
ARZ003>007-015-051000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CDT WED JUL 4 2001

...SLIGHT RISK OF SEVERE WEATHER LATE TONIGHT EXTREME NORTHERN
ARKANSAS...

THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE TONIGHT OVER THE
EXTREME NORTHERN PART OF ARKANSAS.

A COLD FRONT EXTENDING FROM THE SOUTHERN GREAT LAKES TO EXTREME
NORTHERN MISSOURI EARLY THIS AFTERNOON WILL MOVE SLOWLY
SOUTHEASTWARD THROUGH TONIGHT. THE FRONT SHOULD BE OVER EXTREME
SOUTHERN MISSOURI BY LATE TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THIS FRONT AS IT
MOVES SOUTHEASTWARD. A FEW STORMS COULD MOVE INTO EXTREME NORTHERN
ARKANSAS LATE TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE. THE
MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS
OVER EXTREME NORTHERN ARKANSAS MAY BE ACTIVATED LATE TONIGHT.

22
Special weather statement, Jul 4, 12:30 PM CST, 3 hours 45 minutes before
ARZ003>007-015-051000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CDT WED JUL 4 2001

...SLIGHT RISK OF SEVERE WEATHER LATE TONIGHT EXTREME NORTHERN
ARKANSAS...

THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE TONIGHT OVER THE
EXTREME NORTHERN PART OF ARKANSAS.

A COLD FRONT EXTENDING FROM THE SOUTHERN GREAT LAKES TO EXTREME
NORTHERN MISSOURI EARLY THIS AFTERNOON WILL MOVE SLOWLY
SOUTHEASTWARD THROUGH TONIGHT. THE FRONT SHOULD BE OVER EXTREME
SOUTHERN MISSOURI BY LATE TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THIS FRONT AS IT
MOVES SOUTHEASTWARD. A FEW STORMS COULD MOVE INTO EXTREME NORTHERN
ARKANSAS LATE TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE. THE
MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS
OVER EXTREME NORTHERN ARKANSAS MAY BE ACTIVATED LATE TONIGHT.

22
Special weather statement, Jul 4, 2:52 PM CST, 1 hour 23 minutes before
ARZ016-021>025-030>034-037>047-052>057-062>069-050300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
352 PM CDT WED JUL 4 2001

...AFTERNOON HEAT INDEX WILL REACH 100 TO 105 IN MOST OF CENTRAL
   AND SOUTHERN ARKANSAS THURSDAY AND FRIDAY...

HIGH PRESSURE ALOFT TO THE WEST WILL BUILD INTO ARKANSAS THE NEXT
COUPLE OF DAYS. THIS WILL ALLOW FOR HOT AIR TO MOVE INTO ARKANSAS.
SHOWERS AND THUNDERSHOWERS IN RECENT DAYS HAVE RESULTED IN HIGH
MOISTURE NEAR THE GROUND AND HIGH HUMIDITY TO GO ALONG WITH THE
HEAT.

ON THURSDAY AND FRIDAY AFTERNOON...HIGH TEMPERATURES WILL REACH THE
MID AND UPPER 90S IN MOST OF CENTRAL AND SOUTHERN ARKANSAS. THIS
ALONG WITH HIGH HUMIDITY WILL RESULT IN HEAT INDEX READINGS IN
THE 100 TO 105 RANGE.

ALTHOUGH THIS IS NOT QUITE INTO WHAT IS CONSIDERED DANGEROUS
FOR THOSE SPENDING TIME OUTDOORS...IT WILL BE HOT ENOUGH THAT
THE POSSIBILITY WILL EXIST FOR HEAT EXHAUSTION AND OTHER HEAT
RELATED ILLNESS FOR THOSE WHO SPEND TOO MUCH TIME OUTDOORS. THIS
IS ESPECIALLY TRUE FOR THE VERY YOUNG...VERY OLD AND THOSE IN
POOR HEALTH.

PEOPLE PLANNING OUTDOOR ACTIVITY THE NEXT TWO DAYS SHOULD BE
ON THE ALERT FOR HOT AND HUMID CONDITIONS AND SHOULD MOVE TO A
COOLER AREA IF THE HEAT GETS TO BE TOO MUCH FOR THEM.

29

The radar

The Little Rock radar (KLZK), 144 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Izard

When
July 4, 4:15 PM CST
Where
Izard County, 5 mi E of Calico Rock
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
36.117, -92.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260422.